Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 30, NWS Las Vegas, NV

September 15, 2019Inyo County, California; 4 counties in Nevada

NWS Las Vegas, NV issued this wind advisory at Sep 15, 2019, 1:46 PM PDT for Inyo County, California; 4 counties in Nevada. It took effect at Sep 16, 2019, 2:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2019, 1:46 PM PDT (20:46 UTC)
In effect from
Sep 16, 2019, 2:00 PM PDT
Expired
Sep 16, 2019, 9:00 PM PDT
In force
7 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 211 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3554 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WWUS75 KVEF 152046
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
146 PM PDT Sun Sep 15 2019

CAZ519-520-161100-
/O.UPG.KVEF.HW.A.0004.190916T2100Z-190917T0400Z/
/O.NEW.KVEF.WI.Y.0030.190916T2100Z-190917T0400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
146 PM PDT Sun Sep 15 2019

...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT MONDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 2 PM to 9 PM PDT Monday. This
replaces the High Wind Watch previously in effect. 

* WINDS...West winds gusting 40 to 50 mph can be expected for 
  areas of the Owens Valley and adjacent eastern Sierra slopes. 

* TIMING...Downslope winds will increase Monday afternoon with the
  strongest period of winds expected between 5 PM Monday afternoon
  and 9 PM Monday evening. 

* IMPACTS...Wind gusts of 40 to 50 mph will make driving difficult
  or hazardous for motorcycles and high profile vehicles and may create
  areas of blowing dust along Highway 395 in the Owens Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and 
any other high profile vehicle should be alert to the danger of 
these strong winds. Use extra caution.

&&

$$

NVZ014-015-017-161100-
/O.NEW.KVEF.WI.Y.0030.190916T2100Z-190917T0400Z/
Esmeralda and Central Nye County-Lincoln County-
Western Clark and Southern Nye County-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
146 PM PDT Sun Sep 15 2019

...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT MONDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 2 PM to 9 PM PDT Monday. 

* WINDS...Southwest winds gusting 40 to 45 mph.

* TIMING...Winds will increase across early Monday afternoon then
  peak during the late afternoon followed by a gradual decrease 
  Monday evening.

* IMPACTS...Strong winds gusting over 40 mph across areas of south
  central Nevada will make driving difficult on sections of
  Highways 95 and 93...especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and 
any other high profile vehicle should be alert to the danger of 
these strong winds. Use extra caution.

&&

$$
3 follow-up statements
978 
WWUS75 KVEF 160858
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
158 AM PDT Mon Sep 16 2019

CAZ522-170000-
/O.EXA.KVEF.WI.Y.0030.190916T2100Z-190917T0400Z/
Death Valley National Park-
Including Furnace Creek, Stovepipe Wells, 
and Shoshone
158 AM PDT Mon Sep 16 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 9 PM PDT
this evening. 

* WINDS...West winds gusting 40 to 50 mph can be expected for much
  of Death Valley National Park. Highest winds can be expected at
  the upper elevations. 

* TIMING...Winds will increase across early this afternoon then
  peak during the late afternoon followed by a gradual decrease
  this evening. 

* IMPACTS...Wind gusts of 40 to 50 mph will make driving difficult
  or hazardous for motorcycles and high profile vehicles and may
  create areas of blowing dust.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds. Use extra caution.

&&

$$

CAZ519-520-170000-
/O.CON.KVEF.WI.Y.0030.190916T2100Z-190917T0400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
158 AM PDT Mon Sep 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING...

* WINDS...West winds gusting 40 to 50 mph can be expected for 
  areas of the Owens Valley and adjacent eastern Sierra slopes. 

* TIMING...Downslope winds will increase this afternoon with the
  strongest period of winds expected between 5 PM and 9 PM this
  evening. 

* IMPACTS...Wind gusts of 40 to 50 mph will make driving 
  difficult or hazardous for motorcycles and high profile 
  vehicles and may create areas of blowing dust along Highway 
  395 in the Owens Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds. Use extra caution.

&&

$$

NVZ014-015-017-170000-
/O.CON.KVEF.WI.Y.0030.190916T2100Z-190917T0400Z/
Esmeralda and Central Nye County-Lincoln County-
Western Clark and Southern Nye County-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
158 AM PDT Mon Sep 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING...

* WINDS...Southwest winds gusting 40 to 45 mph.

* TIMING...Winds will increase across early this afternoon then
  peak during the late afternoon followed by a gradual decrease
  this evening. 

* IMPACTS...Strong winds gusting over 40 mph across areas of 
  south central Nevada will make driving difficult on sections 
  of Highways 95 and 93...especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds. Use extra caution.

&&

$$
128 
WWUS75 KVEF 170001
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
501 PM PDT Mon Sep 16 2019

CAZ522-170400-
/O.CON.KVEF.WI.Y.0030.000000T0000Z-190917T0400Z/
Death Valley National Park-
Including Furnace Creek, Stovepipe Wells, 
and Shoshone
501 PM PDT Mon Sep 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...West winds gusting 40 to 50 mph can be expected for 
  much of Death Valley National Park. Highest winds can be 
  expected at the upper elevations. 

* TIMING...Winds will gradually decrease this evening. 

* IMPACTS...Wind gusts of 40 to 50 mph will make driving 
  difficult or hazardous for motorcycles and high profile 
  vehicles and may create areas of blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds. Use extra caution.

&&

$$

CAZ519-520-170400-
/O.CON.KVEF.WI.Y.0030.000000T0000Z-190917T0400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
501 PM PDT Mon Sep 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...West winds gusting 40 to 50 mph can be expected for
  areas of the Owens Valley and 50 to 65 mph on adjacent eastern 
  Sierra slopes.
  
* TIMING...Downslope winds will increase this afternoon with the
  strongest period of winds expected until 9 PM this evening.
  

* IMPACTS...Wind gusts of 40 to 50 mph will make driving 
  difficult or hazardous for motorcycles and high profile 
  vehicles and may create areas of blowing dust along Highway 
  395 in the Owens Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds. Use extra caution.

&&

$$

NVZ014-015-017-170400-
/O.CON.KVEF.WI.Y.0030.000000T0000Z-190917T0400Z/
Esmeralda and Central Nye County-Lincoln County-
Western Clark and Southern Nye County-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
501 PM PDT Mon Sep 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...Southwest winds gusting 40 to 45 mph.

* TIMING...Winds will gradually decrease this evening. 

* IMPACTS...Strong winds gusting over 40 mph across areas of 
  south central Nevada will make driving difficult on sections 
  of Highways 95 and 93...especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds. Use extra caution.

&&

$$
878 
WWUS75 KVEF 170400
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
900 PM PDT Mon Sep 16 2019

CAZ522-170500-
/O.EXP.KVEF.WI.Y.0030.000000T0000Z-190917T0400Z/
Death Valley National Park-
Including Furnace Creek, Stovepipe Wells, 
and Shoshone
900 PM PDT Mon Sep 16 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING FOR DEATH
VALLEY NATIONAL PARK...

The advisory will be allowed to expire on time with winds  
subsiding and no longer expected to meet advisory criteria.

$$

CAZ519-520-170500-
/O.EXP.KVEF.WI.Y.0030.000000T0000Z-190917T0400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
900 PM PDT Mon Sep 16 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING FOR THE
EASTERN SIERRA SLOPES AND OWENS VALLEY...

The advisory will be allowed to expire on time with winds 
subsiding and no longer expected to meet advisory criteria.

$$

NVZ014-015-017-170500-
/O.EXP.KVEF.WI.Y.0030.000000T0000Z-190917T0400Z/
Esmeralda and Central Nye County-Lincoln County-
Western Clark and Southern Nye County-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
900 PM PDT Mon Sep 16 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENINGA FOR
SOUTHERN NEVADA...

Other than a few isolated sites gusting above 40 mph, widespread
advisory level winds are no longer expected and the advisory will
be allowed to expire on time.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Sep 15, 9:54 AM PDT, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 15, 9:54 AM PDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
954 AM PDT Sun Sep 15 2019

.SYNOPSIS...Today will bring one more day of above normal
temperatures before a low pressure system dropping down from the
Pacific Northwest moves across the southern Sierra and Great Basin
on Monday bringing very windy conditions and significantly cooler
temperatures. Another weather system will follow a similar track
and bring more wind to the region Wednesday through Friday.
&&

.UPDATE...Recent satellite loops showed the Pacific Northwest
trough slowly digging off the coast and considerable mid and high
clouds were spreading inland across central and southern California
ahead of it. An embedded disturbance associated with the clouds will
be pulled across the southern Sierra late this afternoon and early
evening and high res models indicate that this combined with the
leading edge of the broad trough will likely generate gusty
downslope winds 35 to 45 mph in the southern Sierra and the western
edges of the Owens Valley then winds should lift a little and remain
confined to the mid and upper slopes overnight. The most significant
winds for the southern Sierra/Owens Valley still look most likely
late Monday afternoon through early evening as the trough axis and
associated cold front cross that area...though model wind speeds
have shown a slight decreasing trend. Will wait for full suite of
12Z high res models to come in to determine confidence in gusts
greater than 60 mph reaching the Owens Valley.

It still appears that the belt of stronger southwest winds will set
up across southern/central Nye and Lincoln counties late Monday
morning through early evening. The Las Vegas Valley and areas to the
south will likely see gusts generally in the 30-35 mph range Monday
and impacts should be minimal.

&&

.PREV DISCUSSION...221 AM PDT

.DISCUSSION...Today through next Sunday.

Above-average temperatures continue today, though cloud cover and
wind speeds are expected to pick up this evening. The zonal flow
that has been bringing hot, but pleasant, conditions to our area
will begin to break down today as we prepare for an incoming digging
trough from the Pacific Northwest.

Initially, impacts from this incoming weather system include a
widespread increase in cloud cover, an increase in precipitation
chances for Mohave County, a widespread gradual up-tick in wind
speeds through the afternoon and evening, and an eventual stark drop
in temperatures. A southerly flow will set up as the trough
approaches, and with this flow will be an associated mild moisture
flux into Mohave County. This moisture will bring the chance of
isolated showers and thunderstorms into northwestern Arizona this
afternoon as well as Monday afternoon. With regard to winds, we will
begin to see impacts along the eastern Sierra slopes and possibly
down the Owens Valley Sunday evening and through the overnight
hours. Though, as these increased wind speeds spread north and east
to encompass much of the southern Great Basin, speeds look to peak
Monday afternoon and evening with widespread gusts 40-45 mph. Due to
the possible downslope wind event in the Sierra, wind gusts in
excess of 60 mph are possible Monday. As a result of these forecast
speeds, we have issued a High Wind Watch for the eastern Sierra
slopes and Owens Valley on Monday. Impacts to the Owens Valley are
with low confidence at this time. RAP forecast soundings indicate
the presence of a possible inversion, though shear looks limited -
both components necessary for a high confidence forecast of
downslope winds reaching the valley. Will continue to monitor
potential impacts to the Owens Valley as we get closer. Thankfully,
at this time, wind speeds look to drop off late Monday night.

As this digging trough exits our area through Tuesday, an associated
cold front will plummet temperatures across the region. Forecast
highs will have an 8-12 degree drop between Sunday and Tuesday with
many areas seeing below-90 degree afternoon temperatures.

Another trough is expected to dig from the Pacific NW into our area
Thursday and into the weekend. Impacts associated with this include
persistent high temperatures in the upper-80s to lower-90s and a
return of breezy conditions.
&&

.FIRE WEATHER...Above-average temperatures continue today, then a
strong low pressure system will bring gusty winds to Inyo County
Sunday afternoon, spreading across most of southern Nevada Monday. A
Red Flag Warning is in effect for Inyo County California zones from
3 PM Sunday until 9 PM PDT Monday. High downslope winds gusting to
at least 60 mph will be possible along the eastern Sierra slopes and
adjacent areas of the Owens Valley early Monday afternoon through
early Monday evening. A Red Flag Warning is in effect for the
southern Nevada zones from 11 AM Monday morning until 9 PM PDT
Monday evening. A belt of strong southwest winds gusting near 40 mph
is forecast for the southern Great Basin. These strong winds will be
accompanied by minimum RH values in the single-digits to lower-teens.
&&

.AVIATION...For McCarran...Expect southerly winds increasing to 10
to 15 knots this afternoon, with gusts 20 to 25 knots possible
overnight. Southerly winds will peak Monday, with gusts of 30 to 35
knots possible. There will be a chance of thunderstorms each day in
the Peach Springs corridor, but not at the terminal, where no
operationally significant clouds are expected through the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Southerly winds gusting 15 to 25 knots are expected
areawide today, with chances for thunderstorms limited to Mohave
County. Monday will be the windiest day for most areas, with
southwest winds gusting to 20 to 30 knots southeast of Interstate 15
and 30 to 40 knots northwest of Interstate 15. There will also be a
risk of downslope winds on the eastern slopes of the Sierra, with
gusts of 40 to 50 knots possible. Chances for thunderstorms will be
over Mohave County again, with chances possibly spreading into
eastern Clark and Lincoln counties as well as the Sierra and nearby
areas.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Adair
DISCUSSION/FIRE WEATHER...Varian
AVIATION..................Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2019Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.